Texas, 2015Drought in Texas, April 1 to 30, 2015
April 1 to 30, 2015 · NWS SJT · 10 events in 10 counties and zones
The drought that has plagued parts of West Central Texas since the fall of 2010 has shown signs of improvement this month across a large part of the area. Several rounds of thunderstorms alleviated the intensity and the coverage of the drought.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The drought that has plagued parts of West Central Texas since the fall of 2010 has shown signs of improvement this month across a large part of the area. Several rounds of thunderstorms alleviated the intensity and the coverage of the drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 31, 10:15 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 31, 10:15 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1115 PM CDT Tue Mar 31 2015
.AVIATION...
/06Z TAFS/
VFR conditions will continue at all terminals through most of the
night before degrading to MVFR and occasional IFR with the return
of stratus. Showers will affect KSJT shortly after midnight for several
hours. Ceilings will lift to VFR by mid-morning with southerly
winds gusting 15-20 knots.
&&
.PREV DISCUSSION... /ISSUED 627 PM CDT Tue Mar 31 2015/
AVIATION...
/00Z TAFS/
Look for MVFR ceilings to return later tonight. Returning stratus
will bring MVFR ceilings to Sonora, Brady, and Junction later
tonight. Conditions should improve to VFR by mid morning tomorrow.
Huber
PREV DISCUSSION... /ISSUED 350 PM CDT Tue Mar 31 2015/
SHORT TERM...
(Tonight and Wednesday)
Main concerns for tonight and tomorrow will be thunderstorm
chances across the area.
Currently, there is an upper level low spinning over northwestern
Mexico with a lead shortwave moving into the area ahead of the
low. This lead shortwave, combined with temperatures warming into
the mid to upper 80s, and a weakly convergent dryline should allow
for a few thunderstorms to develop to our west later this
afternoon. Isolated convection has already developed just west of
our area in Pecos and Mitchell counties. With surface based CAPE
values greater than 2000 J/kg, thunderstorms could quickly
strengthen. However, these storms are not expected to be well
organized as deep layer shear values currently remain below 30
knots. Better shear is expected to move into the area later this
evening, but we will likely lose instability, and storms will
weaken before then. So, with these limiting factors, we still
expect the majority of the activity to remain below severe levels.
Tomorrow, the main upper level low which is expected to weaken
into a flat trough will move across the area. Depending on the
timing of the wave, we could see additional thunderstorm
development across parts of the area tomorrow, generally east of
an Abilene to Ballinger to Sonora line, as the dryline mixes a bit
farther east tomorrow afternoon. Have kept the thunderstorm
chances in for tomorrow for the eastern 2/3 of the area with that
in mind. These will again have the chance to be strong
thunderstorms with CAPE values again around 2000 J/kg.
20
LONG TERM...
(Wednesday night through next Tuesday)
Very warm and dry conditions are still expected for our area on
Thursday, with low-level southwest flow and strong 850mb thermal
ridging. Dryline will mix east to roughly a Mineral Wells-
Brownwood-Ozona line by late afternoon.
An upper trough will move east from the Rockies across the central
and northern Plains, with associated fairly strong cold front
pushing south across our area on Friday. The 12Z models show better
agreement with timing of this front, although the GFS remains the
fastest with its progression. At this time, going closer to the NAM
which has the front reaching Brownwood and San Angelo by Noon, and
reaching the I-10 corridor by 3 PM. Gusty north winds will follow
passage of this front, with temperatures much cooler behind it.
Still have some uncertainty with the highs, but expect a north-
south gradient based on the timing. The NAM could be overdone with
low-level moisture and implied cloud cover behind the front. Given
the strength of the cold air advection however, cannot rule
out the possibility of falling temperatures for our northern
counties if enough cloud cover develops.
A seasonably cool airmass will settle into our area Friday night
into Saturday, Mostly clear skies Friday night/Saturday morning
should give way to increasing cloud cover Saturday evening and
night, as low-level return flow develops.
Sunday into the first part of next week, west-southwest flow aloft
is progged over our area, with the possibility of a few passing
weak, embedded disturbances aloft. Dryline may approach our western
and northwestern border counties Sunday afternoon, with indications
for more eastward progress into our area Monday afternoon. With
these indications, forecast instability and convergence along the
dryline look sufficient to support low PoPs for much of our area
Sunday, and for some of our east and southeast counties Monday.
19
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 86 63 85 67 93 / 20 20 20 10 5
San Angelo 86 62 85 66 94 / 20 20 20 10 0
Junction 82 61 79 63 91 / 20 30 30 10 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/99/99
Hazardous weather outlook, Mar 31, 2:10 PM CST, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
310 PM CDT TUE MAR 31 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
310 PM CDT TUE MAR 31 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST
CENTRAL TEXAS THIS AFTERNOON AND EVENING. A FEW OF THE STORMS
COULD BECOME STRONG AND WILL BE CAPABLE OF PRODUCING
HAIL...DANGEROUS LIGHTNING...AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING...MAINLY EAST OF AN ABILENE...TO BALLINGER...TO SONORA
LINE. SOME OF THESE STORMS COULD BECOME STRONG AND BE CAPABLE OF
PRODUCING HAIL...STRONG WIND GUSTS...AND DANGEROUS LIGHTNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Drought, Taylor
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Taylor forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.301, -99.890 (the zone’s center; the record gives no point)
The northeast corner of Taylor County was in a severe drought.
Drought, Jones
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Jones forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.740, -99.879 (the zone’s center; the record gives no point)
The southeast corner of Jones County was in a severe drought.
Drought, Shackelford
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Shackelford forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.736, -99.354 (the zone’s center; the record gives no point)
Most of Shackelford County was in a severe drought.
Drought, Callahan
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Callahan forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.298, -99.373 (the zone’s center; the record gives no point)
Most of Callahan County was in a severe drought.
Drought, Throckmorton
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
The eastern half of Throckmorton County was in a severe drought.
Drought, Haskell
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Haskell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.178, -99.730 (the zone’s center; the record gives no point)
The extreme northern part of Haskell County was in a severe drought.
Drought, Brown
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Brown forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.774, -99.000 (the zone’s center; the record gives no point)
The extreme half of Brown County was in a severe drought.
Drought, San Saba
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- San Saba forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.155, -98.818 (the zone’s center; the record gives no point)
Most of San Saba County was in a severe drought.
Drought, Mason
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Mason forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.718, -99.226 (the zone’s center; the record gives no point)
The southeast half of Mason County was in a severe drought.
Drought, Kimble
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Kimble forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 30.487, -99.749 (the zone’s center; the record gives no point)
The southeast corner of Kimble County was in a severe drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, April 1 to 3, 2015$1.6 million · EF2 · 62 events
- Tornado and Hail in Arkansas, April 1 to 3, 2015$500,000 · EF1 · 12 events
- Hurricane in Guam, April 1 to 2, 2015$1.0 million · 1 event
- Drought in Texas, April 1 to 30, 2015$43,000 · 25 events
- Flash Flooding in Texas, April 1, 2015$120,000 · 2 events
- Hail in Texas, April 1, 2015$35,000 · 2.75 in hail · 13 events
- Drought in Oklahoma, April 1 to 30, 201532 events
- Drought in Texas, April 1 to 30, 201519 events
- High Wind in Texas, April 1, 2015$20,000 · 53 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, April 1, 2015$1,000 · 1.25 in hail · 18 events
- Drought in New Mexico, April 1 to 30, 201516 events
- Drought and Dense Smoke in Colorado, April 1 to 30, 201516 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571822, 571823, 571824, 571825, 571828, 571829, 571830, 571831, 571833, 571834.